How can I justify exposing patients to the risks of a treatment that has no known benefit?
Here is one way –
I give Narcan in arrest. You might not. Neither of us are wrong. Yet.
Narcan (naloxone) is one of the safer drugs we use. Suppose that I give a drug in a way that has not been found to be beneficial because I think it is safe as long as I can’t think of a specific problem I can cause. Does that make the inappropriate drug administration safe? Or is it just an example of my ignorance?
If a lack of knowledge were a good thing, we should not teach anything about pharmacology.
The less I know, the safer it is. Ignorance is safety.
We should not teach about the adverse effects of drugs, because as long as I don’t know about the danger, there is no danger. It is only after the danger is known that the danger is real, so don’t tell me about any dangers.
In the ACLS (Advanced Cardiac Life Support) guidelines, the American Heart Association tells us that it is wrong to give Narcan during cardiac arrest.
Naloxone is a potent antagonist of the binding of opioid medications to their receptors in the brain and spinal cord. Administration of naloxone can reverse central nervous system and respiratory depression caused by opioid overdose. Naloxone has no role in the management of cardiac arrest.
Naloxone has no role in the management of cardiac arrest.
Why did I give Narcan? Because ACLS told me not to.
Don’t think, just do something. If I do not know of a danger, there is no danger. If I have been told that it is wrong, do it anyway.
Repeat the mindless sequence as often as necessary, until the desire to understand patient care has been destroyed.
But Narcan reverses respiratory depression and apnea.
Narcan can reverses respiratory depression or apnea in a living patient. A patient in cardiac arrest due to a heroin overdose should be treated for a respiratory cause of cardiac arrest. Children and patients with respiratory causes of cardiac arrest should be ventilated and oxygenated. These patients will also be receiving epinephrine (Adrenaline in Commonwealth countries) in the early part of the standard treatment of cardiac arrest. Narcan does not add anything to these treatments the patient is already receiving.
But Narcan is safe – and I can’t make the patient any worse.
Naloxone is one of the safer drugs we can give to a patient when there is an indication to give naloxone. Even when given inappropriately, naloxone is not very likely to cause harm.
There are several problems.
If I am pushing drugs because I don’t know what to do, I should be trying to figure out what treatments I can give that might actually help the patient. There is no reason to believe that naloxone might actually help the patient. If I am giving drugs that provide no benefit, I am distracting myself from assessment, which might provide information that can help me resuscitate the patient.
As long as I don’t know what I’m doing, I am not wrong.
As long as I don’t know what I’m doing, I am both wrong and dangerous.
See also –
Dissecting the ACLS Guidelines on Cardiac Arrest from Toxic Ingestions – Tue, 01 Nov 2011
Naloxone in cardiac arrest with suspected opioid overdoses – Thu, 05 Apr 2012
The Myth that Narcan Reverses Cardiac Arrest – Wed, 12 Dec 2012
 Opioid Toxicity
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 12.7: Cardiac Arrest Associated With Toxic Ingestions
Free Full Text from Circulation